Arizona, 2011Excessive Heat in Arizona, July 2 to 3, 2011
July 2 to 3, 2011 · NWS PSR · 1 event in 1 county or zone
Strong high pressure in the upper atmosphere led to excessive heat across the southwest and south central Arizona deserts on the weekend of the 4th of July. High temperatures on Saturday, July 2nd ranged from 115 to nearly 120 degrees over the hottest lower desert, setting records in some locations such as Phoenix Sky Harbor airport.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure in the upper atmosphere led to excessive heat across the southwest and south central Arizona deserts on the weekend of the 4th of July. High temperatures on Saturday, July 2nd ranged from 115 to nearly 120 degrees over the hottest lower desert, setting records in some locations such as Phoenix Sky Harbor airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 6:00 AM MST, 4 hours earlier.
Area forecast discussion, Jul 2, 6:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT JUL 2 2011
.SYNOPSIS...
EXPECT THE HOTTEST DAYTIME HIGHS SO FAR THIS YEAR TODAY AS HIGH
PRESSURE ALOFT STRENGTHENS OVER THE SOUTHWEST. HUMIDITY WILL BE ON
THE INCREASE THIS WEEKEND...WHICH WILL LEAD TO LOWER DAYTIME HIGHS
SUNDAY AND MONDAY. EXPECT AN INCREASING CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS AS WELL AS SOME BLOWING DUST OVER THE
LOWER DESERT...MAINLY SUNDAY AND ON THE FOURTH OF JULY. ABOVE NORMAL
TEMPERATURES WITH A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS WILL PERSIST THROUGH THE END OF NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED OVER OR NEAR THE FOUR CORNERS
AREA.
&&
.DISCUSSION...
...NEAR RECORD HIGH TEMPERATURE EXPECTED TODAY...FOLLOWED BY AN
INCREASE IN MONSOONAL MOISTURE...
INCREASE IN MONSOONAL MOISTURE IS ALREADY EVIDENT ON THE LATEST IR
SATELLITE IMAGES...WITH MID CLOUDS DEVELOPING FURTHER NORTHWESTWARD
INTO SE AZ. THE MOISTURE IS DUE TO THE INCREASING SOUTHEASTERLY FLOW
BETWEEN A STRONG ANTICYCLONE ATOP AZ/NM AND AN INVERTED TROUGH/VORT
MAX NEAR THE SONORA/CHIHUAHUA BORDER.
EXCESSIVE HEAT WILL CONTINUE TO BE THE BIG CONCERN FOR TODAY.
FORECAST MAX TEMP OF 116 DEGREES IN PHOENIX WOULD TIE THE RECORD FOR
THE DAY AND WOULD BE THE WARMEST DAY SINCE JULY 22 2006. TONIGHT THE
ATTENTION TURNS TO THE POTENTIAL FOR THUNDERSTORMS...MAINLY ACROSS
THE HIGHER TERRAIN EAST OF PHOENIX. POPS WERE INCREASED ROUGHLY 5 TO
10 PERCENT PER THE LATEST TRENDS IN THE SREF. ALTHOUGH MOST SPOTS
WILL NOT SEE RAINFALL THIS EVENING...LOCAL WRF CONTINUES TO SUGGEST
THAT A STRONG OUTFLOW BOUNDARY WILL PROPAGATE INTO THE PHOENIX METRO
AREA THIS EVENING. ANY STRONG WINDS WILL LIKELY BE ACCOMPANIED BY
AREAS OF BLOWING DUST IN THE LOWER DESERTS.
A SIGNIFICANT COOL DOWN IS EXPECTED SUNDAY AS BOTH THE GFS AND ECMWF
SHOW DEEPER MOISTURE WORKING ITS WAY NORTHWARD INTO THE SONORAN
DESERT. FORECAST HIGH TEMPERATURES WERE WEIGHTED HEAVILY TOWARDS THE
ECMWF AND WERE GENERALLY LOWERED 3 TO 5 DEGREES. ALTHOUGH HEAT
INDICES ABOVE 105 DEGREES ARE EXPECTED SUNDAY...LOCAL EXCESSIVE HEAT
CRITERIA WILL NOT BE MET AND THE WARNING WAS TRIMMED BACK IN
TIME...ENDING EARLY SUNDAY MORNING. LOW-LEVEL MIXING RATIOS IN
EXCESS OF 8 G/KG WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WITH
REDUCED VISIBILITIES. LATEST GUIDANCE IS HINTING THAT THE ACTIVITY
WILL CONTINUE WESTWARD OVERNIGHT AND INTO EARLY MONDAY MORNING
ACROSS SE CA.
ANOTHER ACTIVE DAY EXPECTED FOR THE 4TH OF JULY. STRONG MOISTURE
FLUX WILL AGAIN SUPPORT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. GUIDANCE IS LIKELY FAILING TO ACCOUNT FOR THE
PRESENCE OF CONVECTION AND TEMPERATURES APPEAR TO BE TOO HIGH.
OFFICIAL FORECAST IS AGAIN WEIGHTED HEAVILY TOWARDS THE COOLER
ECMWF...RESULTING IN A DROP OF 5 TO 7 DEGREES FROM THE PREVIOUS
FORECAST.
TUE-SAT...CONDITIONS WILL REMAIN FAVORABLE FOR THUNDERSTORM ACTIVITY
THROUGH MUCH OF THE WEEK AS THE MONSOON HIGH REMAINS POSITIONED TO
OUR NORTH AND EAST. LATEST GFS/ECMWF ALSO SUGGEST THAT CONVECTION
MAY BE ENHANCED BY A CONTINENTAL PV FRACTURE TUE-THU. SLIGHTLY
WARMER AND DRIER CONDITIONS ARE EXPECTED LATE IN THE WEEK AS THE
FLOW BECOMES MORE SOUTHWESTERLY AHEAD OF A TROUGH ALONG THE WEST
COAST.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
EAST AND SOUTHEAST WINDS WILL INCREASE DURING THE DAY...ESPECIALLY
THIS EVENING DUE TO A STRENGTHENING PRESSURE GRADIENT. ISOLATED
THUNDERSTORMS ARE ANTICIPATED OVER THE HIGHER TERRAIN OF EASTERN
ARIZONA AND THERE IS POTENTIAL FOR OUTFLOW WINDS TO AFFECT THE
PHOENIX AREA AFTER 00Z...IN ADDITION TO THE BREEZINESS ALREADY
ANTICIPATED. THUNDERSTORMS ARE NOT EXPECTED TO SURVIVE OVER THE
PHOENIX AREA. OTHERWISE REMNANT CLOUDINESS FROM HIGHER TERRAIN
STORMS WILL LIKELY DRIFT OVER THE PHOENIX AREA TONIGHT.
SOUTHWEST ARIZONA AND AND FAR SOUTHEAST CALIFORNIA INCLUDING
KIPL...AND KBLH AIRFIELDS...
DIURNAL WIND PATTERNS ARE EXPECTED DURING THE DAY. MODELS INDICATE
SOMETHING AKIN TO A GULF SURGE DEVELOPING AFTER 06Z TONIGHT WITH
ENHANCED SOUTH AND SOUTHEAST BREEZINESS. ANTICIPATE REMNANT CLOUDS
FROM DISTANT THUNDERSTORMS TO MOVE IN LATE TONIGHT AS WELL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A MONSOON PATTERN WILL BE IN PLACE NEXT WEEK WITH A FOUR CORNERS
HIGH LEADING TO EAST AND SOUTHEAST FLOW ALOFT. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THERE WILL BE
FLUCTUATIONS IN HUMIDITIES FROM DAY TO DAY BUT OVERALL...MINIMUM
HUMIDITIES ARE EXPECTED TO REMAIN AT OR ABOVE 15 PERCENT THROUGH
WEDNESDAY BEFORE SLOWLY DECLINING. SIMILAR TRENDS CAN BE EXPECTED IN
THE MAX HUMIDITIES. AS IS TYPICAL...MOST STORMS WILL PRODUCE MORE
WIND THAN RAIN BUT WETTING RAIN WILL BE POSSIBLE WITH INDIVIDUAL
THUNDERSTORMS.
&&
.CLIMATE...
DAYTIME HIGHS TODAY ARE FORECAST TO THREATEN DAILY RECORD HIGHS
AT A NUMBER OF LOCATIONS. FORECAST HIGHS AND RECORD VALUES AT
SELECTED STATIONS ARE POSTED BELOW.
STATION RECORD HIGH/YEAR FORECAST HIGH TODAY
PHOENIX 116/2001 116
YUMA 117/1937 117
GILA BEND 120/2001 118
BLYTHE 119/2001 118
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 5 AM MST SUNDAY AZZ022-023-027-028.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING AZZ020-021-026.
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 5 AM MST
SUNDAY AZZ025.
CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
AVIATION...AJ
FIRE WEATHER...AJ
CLIMATE...DG/PIHazardous weather outlook, Jul 2, 5:52 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST SAT JUL 2 2011
AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
552 AM MST SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES. THERE ALSO IS AN ELEVATED THREAT OF GUSTY WINDS
FROM DISTANT THUNDERSTORMS THIS EVENING...WHICH HAVE THE POTENTIAL TO
PRODUCE AREAS OF BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
552 AM MST SAT JUL 2 2011 /552 AM PDT SAT JUL 2 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
552 AM PDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
552 AM MST SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Excessive Heat, Greater Phoenix Area
- When
- July 2, 10:00 AM MST to July 3, 8:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Official NWS Observations
Strong high pressure developed in the upper atmosphere over southern Arizona during the weekend of the 4th of July, which led to excessive heat over the lower deserts. High temperatures on Saturday July 2nd ranged from 115 to nearly 120 degrees over the hottest locations, setting records in the process. Phoenix Sky Harbor reached to 118 degrees, which was a new record for the date. Overnight low temperatures Sunday morning remained very high, from the mid 80s to low 90s. The low at Phoenix was a sweltering 91 degrees. An increase in clouds and humidity helped cause high temperatures to fall off Sunday however most locales still exceeded 110 degrees. An excessive heat warning was in effect for the greater Phoenix area for the duration of the weekend.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 2, 2011$134,000 · 2 in hail · 74 events
- Tornado and Hail in Kansas, July 2, 20112 injured · $108,000 · EF0 · 13 events
- Flash Flooding and Flooding in Indiana, July 2 to 3, 2011$162,000 · 61 kt wind · 18 events
- Hail in Wyoming, July 2, 2011$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Arizona, July 2, 20111 injured · $128,000 · 50 kt wind · 2 events
- Flooding and Hail in Missouri, July 2 to 4, 2011$37,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kansas, July 2, 2011$62,000 · 76 kt wind · 18 events
- Flash Flooding and Hail in Illinois, July 2 to 3, 2011$55,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 2, 2011$44,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, July 2, 2011$30,000 · 56 kt wind · 4 events
- Tornadoes and Flash Flooding in Wyoming, July 2, 2011EF0 · 18 events
- Flash Flood and Hail in Indiana, July 2 to 3, 20112 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322689.